Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

CASE REPORT
[Download PDF
 
Year : 2007  |  Volume : 53  |  Issue : 3  |  Page : 181-182  

Paraphenylene diamine ingestion: An uncommon cause of acute renal failure

R Ram, G Swarnalatha, N Prasad, KV Dakshinamurty 
 Department of Nephrology, Nizam's Institute of Medical Sciences, Punjagutta, Hyderabad - 500 082, India

Correspondence Address:
R Ram
Department of Nephrology, Nizam«SQ»s Institute of Medical Sciences, Punjagutta, Hyderabad - 500 082
India

Abstract

Paraphenylene diamine (PPD) is a major component of hair dyes. The aim is to study the renal manifestations and outcome of PPD consumption. During a four-year period from 2002 to February 2006, 10 persons were admitted to our Institute after consuming a hair dye in a suicidal bid. The percentage of ARF due to PPD at our Institute was 0.95%. Seven patients out of 10 (70%) who consumed PPD developed ARF. All 10 patients, including the patients who had normal renal function had features of rhabdomyolysis. Two patients required ventilator support for respiratory distress and two more required tracheostomy due to upper airway tract edema. One patient has expired after two sessions of dialysis. Renal biopsy in two patients (one, postmortem) showed acute tubular necrosis along with presence of casts in tubules due to myoglobin.



How to cite this article:
Ram R, Swarnalatha G, Prasad N, Dakshinamurty K V. Paraphenylene diamine ingestion: An uncommon cause of acute renal failure.J Postgrad Med 2007;53:181-182


How to cite this URL:
Ram R, Swarnalatha G, Prasad N, Dakshinamurty K V. Paraphenylene diamine ingestion: An uncommon cause of acute renal failure. J Postgrad Med [serial online] 2007 [cited 2022 May 27 ];53:181-182
Available from: https://www.jpgmonline.com/text.asp?2007/53/3/181/33860


Full Text

The aim is to study the renal manifestations and outcome of paraphenylene diamine consumption.

Paraphenylene diamine, (PPD) a coal-tar derivative, is a chemical substance that is widely used as a permanent hair dye. The major oxidation product of PPD is Bondrowski's base, which is allergenic, mutagenic and highly toxic. The first case of PPD poisoning was reported in a hairdresser in 1924 following exposure due to PPD dye handling. [1] It is consumed to commit suicide in the Telengana region of Andhra Pradesh, India, because of its easy availability. An 11-year (1992-2002) retrospective study of PPD poisoning reported to the Poison Control Centre of Morocco has revealed 374 cases with a female predominance (77%), of which 21.1% of poisoning cases were fatal. [2]

 Case History



During a four-year period from 2002 to February 2006 10 persons were admitted to our Institute after consuming a hair dye in a suicidal bid. All the patients were evaluated with hemogram, liver and renal function tests and ultrasound abdomen. Renal biopsy, including one postmortem biopsy was performed in two patients.

Ten persons were admitted to our Institute after consuming a hair dye. Eight were males and two girls. The mean age was 23.2 ± 7.6 years (14 to 34 years). All save three patients (70%) presented on the day of consumption of the poison.

At admission, six (60%) patients had cervicofacial edema, all 10 (100%) patients had chocolate brown-colored urine and seven (70%) had oliguria. Body pains were complained by seven patients (70%), one patient (10%) had muscular edema and proximal muscle weakness.

The percentage of ARF due to PPD at our Institute was 0.95%. All 10 (100%) patients, including the patients who had normal renal function had features of rhabdomyolysis. Two (20%) patients required ventilator support. Four (40%) more patients underwent tracheostomy, due to upper airway tract edema, but have not required any ventilator support. Respiratory care was required in these six patients before they developed renal failure. Seven (70%) patients, who recovered from ARF, required 3.5 ± 2.3 (range: 1 to 6) sessions of hemodialysis and the serum creatinine normalized in four weeks. Two (20%) patients required ventilator support for 10 ± 5 days. The results of biochemical investigations are depicted in [Table 1].

In one patient renal biopsy was done, as there was undue delay in recovery. It showed acute tubular necrosis along with presence of casts in tubules due to myoglobin.

The electrocardiogram was normal in nine patients. One patient had ventricular extra systoles only on the first day of admission. It was normal in the patient who expired. Echocardiogram was done only in four patients. It was normal in all.

One (10%) patient expired after two sessions of dialysis, while on ventilator. The cause of death as evidenced by postmortem (done for legal purpose) was acute respiratory distress syndrome (ARDS) as there was organized fibrin material in the alveoli. The microscopic sections of the kidney showed myoglobin casts in tubules.

 Discussion



Our results show that clinical manifestations of systemic PPD intoxication are dominated by cervical and upper respiratory tract edema, muscular edema, rhabdomyolysis and acute renal failure. In the Kallel et al. [3] study the frequency of cervical and upper respiratory tract edema and acute renal failure was 68.4% and 47.4% respectively. In that study oral-tracheal intubation was performed in 68.4% of patients and emergency tracheostomy in 15.8% of patients.

The characteristic angioedema of the face and neck, on initial presentation with difficulty in breathing, secondary to upper respiratory tract edema and chocolate brown color of the urine could be a confirmative evidence of PPD poisoning in the absence of laboratory facilities and when history is lacking in case of emergency. [4] Other reported features are rigidity and tenderness of limbs secondary to rhabdomyolysis and ARF, leukocytosis, anemia secondary to hemolysis, hemoglobinemia and hemoglobinuria. Sudden death appears to be due to myocarditis and arrhythmia. [5] Myocardial rhabdomyolysis [6] and shock [7] have also been described. Hypotensive shock is recognized and is associated with poor prognosis. [4]

In the earliest report of PPD from India, two patients had renal biopsy proven acute tubular necrosis. [8] Renal biopsies were also performed, as inferred from an abstract presented at the Indian Society of Nephrology, 2004, (unpublished data), in four patients of PPD intoxication and revealed acute tubular necrosis (ATN) in three patients and acute interstitial nephritis in one patient. Rhabdomyolysis has not been described in both the studies. The pathogenesis of ATN, independent of rhabdomyolysis appears to be due to the aromatic structure of PPD making it easily reabsorbed and concentrated in tubules. [9] When the toxicity was in small doses like hair dye, membranous nephropathy has been reported owing to in situ formation of immune complex. [10] Rhabdomyolysis, was, however confirmed in postmortem biopsy in one patient who died of asphyxia following PPD intoxication. [6] While rhabdomyolysis was reported [3] to occur in all patients who consumed PPD, ARF was variable from 47.4-100%. [3] Death is mainly due to acute respiratory distress and so rapid has been its onset that tracheostomy at presentation is recommended. [9] The major challenge to life in later stages is renal failure [4] and myocarditis. [5]

PPD consumption is an uncommon cause of ARF due both to ATN and rhabdomyolysis. It also causes respiratory embarrassment due to cervical and upper respiratory tract edema requiring immediate respiratory care. The majority of patients recover with early respiratory care and dialytic support.

References

1Nott HW. Systemic poisoning by hair dye. Br Med J 1924;1:421-2.
2Filali A, Semlali I, Ottaviano V, Furnari C, Corradini D, Soulayman R. A restrospective study of acute systemic poisoning of Paraphenylenediamine (occidental takawt) in Morocco. Afr J Trad CAM 2006;3:142-9.
3Kallel H, Chelly H, Dammak H, Bahloul M, Ksibi H, Hamida CB, et al. Clinical manifestations of systemic paraphenylene diamine intoxication. J Nephrol 2005;18:308-11.
4Ashar A. Acute Angioedema in paraphenylenediamine poisoning. J Pak Med Assoc 2003;53:120-2.
5Zeggwagh AA, Abouqal R, Abidi K, Madani N, Zekraoui A, Kerkeb O. Left ventricular thrombus and myocarditis induced by paraphenylenediamine poisoning. Ann Fr Anesth Reanim 2003;22:639-41.
6Ababou A, Ababou K, Mosadik A, Lazreq C, Sbihi A. Myocardial rhabdomyolysis following paraphenylene diamine poisoning. Ann Fr Anesth Reanim 2000;19:105-7.
7Abdulla KA, Davidson NM. A woman who collapsed after painting her soles. Lancet 1996;348:658.
8Chugh KS, Malik GH, Singhal PC. Acute renal failure following paraphenylene diamine [hair dye] poisoning: Report of two cases. J Med 1982;13:131-7.
9El-Ansary EH, Ahmed ME, Clague HW. Systemic toxicity of para-phenylene diamine. Lancet 1983;1:1341.
10Aburaya J. A case of membranous nephropathy exacerbated after the use of hair dye. Nephron 1996;74:449-51.

 
Friday, May 27, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer